Join 3,556 readers in helping fund MetaFilter (Hide)


Missed escitalopram dose and side effects.
June 9, 2014 11:47 AM   Subscribe

I missed my daily dose of 10mg of lexapro. (I am out of the country for a long spell otherwise I'd ask my doctor!) I swear all day and the next I was depressed and anxious in a way I haven't felt since I started the drug. However, from what I understand of the drug, this seems unlikely to be related physically. Is this evidence on the side of the argument, that the positive effects are largely psychological? Or is the contrary true?
posted by molloy to Health & Fitness (8 answers total) 4 users marked this as a favorite
 
This is not evidence of anything, it's an unscientific anecdote that has relevance to your life and no one else's. Missing a single dose of lexapro should not biologically cause those kinds of symptoms, although completely discontinuing SSRI use is sometimes associated with a discontinuation syndrome that can be quite distressing.
posted by JohnLewis at 11:50 AM on June 9 [1 favorite]


SSRI discontinuation syndrome can kick in (and kick your ass) literally the day you miss the dose.

(I am not anything close to a doctor.)
posted by griphus at 11:56 AM on June 9 [4 favorites]


I've missed my dose a time or two and I don't notice psychological effects except that I am more aware of my emotions, since I'm concerned that there will be issues. Over the long term, no, I really don't think that the benefits are placebo-effect, although I do think that a short term problem such as you describe is likely self-fulfilling prophesy.
posted by janey47 at 12:08 PM on June 9 [1 favorite]


I get absolutely crushing, vise-like headaches if I miss my lexapro (20mg) after about two days, and a weird sense of looking at everything through a tunnel. It's deeply unpleasant and definitely feels real (but l actually don't feel depressed or anxious beyond the misery of the headache).
posted by Aubergine at 12:10 PM on June 9


If I miss a dose, I will literally be unable to stand from dizziness within 24 hours. SSRI withdrawal is a real thing, and I don't doubt that it could effect your mood.

If all you get is some anxiety, that's actually good news- it could make it much easier for you to taper off later, should you decide to.
posted by BungaDunga at 12:14 PM on June 9


One of the reasons I went back on Celexa/Lexapro is that I don't get those mini withdrawals (or discontinue side effects). So, I personally have never experienced what you are talking about.
When I was on Effexor (SRNI), I believe the half-life was shorter, and I would get a headach and nausea if I skipped a day or two. But I personally don't recall a setback in mood.
posted by KogeLiz at 1:03 PM on June 9


Mmm, it could definitely be physiological. In fact, it probably is. Lexapro isn't the same starting as it is ending, which is to say, just because it has a long-ish amp up period doesn't mean it has a symmetrical ramp down period.

Because Lexapro inhibits the reuptake of serotonin, it creates more serotonin in the synaptic cleft, i.e. more serotonin gets 'left behind' after some synapse. But this serotonin can't really be transmitted any further in the brain until the neuron on the post-synaptic cleft grows more receptors for 5-HT. So it takes some weeks for the increased serotonin to actually be available to the brain, so to speak.

But the receptors don't need to disappear when you stop taking Lexapro for the amount of serotonin to drop, as once you stop the Lexapro the reuptake transporters will no longer be bound to the lexapro and will start reuptaking the serotonin back to the pre-synaptic cleft. Since Lexapro has a half-life of somewhere in the 30 hour range, it's completely possible that you would notice an effect from having missed a day's dose of Lexapro.

Anecdotally, this is confirmed by lots of people, including myself, who have noticed discontinuation effects ranging from being mildly groggy to being pretty blue from having missed a day or two of their SSRI.
posted by Lutoslawski at 1:23 PM on June 9 [6 favorites]


"The elimination half-life of escitalopram is about 27-33 hours and is consistent with once-daily dosages" from a medical website... which means you are likely to lose the benefits of the drug the day after your last dosage.

So, yes: perfectly reasonable to assume it's the missed dosage, and immediately taking a pill will reestablish the desired effects in a day or less.
posted by IAmBroom at 10:37 AM on June 10


« Older Looking for songs that would s...   |  A while ago I was gifted a few... Newer »

You are not logged in, either login or create an account to post comments